Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 59, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at May 26, 1997, 6:13 PM EDT for Chester County, South Carolina. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 26, 1997, 6:13 PM EDT (22:13 UTC)
- Expired
- May 26, 1997, 6:45 PM EDT
- In force
- 32 min
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
County Chester County, SC
The radar
The Columbia radar (KCAE), 83 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 6:35 PM EDT | Thunderstorm Wind 55 | Chester, SC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.2 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 236 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 766 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
756 WUUS1 KGSP 262214 RRA SVRGSP SCC023-262245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 613 PM EDT MON MAY 26 1997 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 645 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTH CENTRAL SOUTH CAROLINA ...SOUTHERN CHESTER COUNTY ...AT 611 PM EDT...DOPPLER WEATHER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF THE CITY OF CHESTER. THE STORM WAS MOVING TO THE SOUTHEAST AT 30 MPH. THE STORM WILL BE NEAR BLACKSTOCK AFTER 630 PM. PEOPLE IN THE PATH OF THIS STORM SHOULD BE ALERT FOR LARGE HAIL AND DAMAGING WINDS. FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN CAN OCCUR WITH ANY THUNDERSTORM.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:36 PM EDT, 3 hours 37 minutes earlier.
Area forecast discussion, May 26, 2:36 PM EDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREENVILLE/SPARTANBURG, SC 235 PM EDT MON MAY 26 1997 .FCST TRENDS LOOK GOOD. VERY WARM AND HUMID AIR OVR CWA ATTM WILL GRADUALLY BE PUSHED SOUTH OF THE CWA BY LATE EVENING AS COLD FRONT IN NRN NC DROPS SOUTHWARD DURG THE AFTN AND EVENING. THE DRIER THETA E NORTH OF THE FRONT WILL BURROW IN LATE TNT AND WILL CONTINUE OVER THE VCNTY THRU TUESDAY. CURRENTLY HAVE TSTMS FIRING ALNG NE EDGE OF CWA ...EAST AND NORTH OF CLT WITH REMANANTS OF MCC OR WEAKENING S/W IN CNTRL TN POISED TO SPREAD IN NEXT. EXPECT PERIODS OF HWRS AND TSTMS TO CONTINUE TO DEVELOP ACROSS CWA IN VRY UNSTBL AIR SOUTH OF FRONT. CAPES CONTINUE ARND 2500-3000 GIVEN CURRENT TEMP AND DWPNT SPREADS AND MODELS SHOWING WEAK DPVA...UPR DIVG AMD LOW LVL MOIST CONVG THRUOUT CWA INTO THIS EVENING. LATER TNT AND ERLY TUES...EXPECT TO GET INTO A LOW ST..FOG AND OCCAS DRIZ PATTER AS WEDGE DEVELOPS. NEXT S/W TO SPREAD MOISTURE OVR COOL WEDGE LATE TUES AND TUESDAY NIGHT LOOKING REASONABLE. GSP 60/69/58/70 5/3/5/5 CLT 59/68/57/69 5/4/5/5 AVL 56/65/53/62 6/5/5/5 NEAL
In the hours before
Special weather statement, May 26, 12:35 PM EDT, 5 hours 38 minutes before
SCZ001>014-019-GAZ010-017-018-026-028-029-NCZ033>037-048>059- 062>072-082-262300- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 1235 PM EDT MON MAY 26 1997 A COLD FRONT EXTENDING EAST-WEST FROM SOUTHERN KENTUCKY TO ALONG THE NORTH CAROLINA AND VIRGINIA BORDER AT NOON WILL SAG SOUTH THRU THE TENNESSEE VALLEY AND THE CAROLINAS THIS AFTERNOON AND TONIGHT. DAYTIME HEATING WILL COMBINE WITH THE WARM AND UNSTABLE AIRMASS ALREADY IN PLACE SOUTH OF THE FRONT TO CREATE CONDITIONS FAVORABLE FOR STORMS TO DEVELOP. THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON AND EVENING OVER NORTHEAST GEORGIA AND THE WESTERN CAROLINAS. A FEW OF THE THUNDERSTORMS MAY PRODUCE LARGE HAIL AND DAMAGING DOWNBURST WINDS... MAINLY LATE THIS AFTERNOON AND EARLY THIS EVENING ALONG AND SOUTH OF THE COLD FRONT. SPOTTER ACTIVATION MAY BE NECESSARY BY MIDDLE TO LATE AFTERNOON IF THE STORMS DEVELOP AS EXPECTED. TUNE TO NOAA WEATHER RADIO OR YOUR FAVORITE COMMERCIAL RADIO OR TELEVISION STATION FOR LATER STATEMENTS... WATCHES AND POSSIBLE WARNINGS. NEAL
Special weather statement, May 26, 12:36 PM EDT, 5 hours 37 minutes before
SCZ001>014-019-GAZ010-017-018-026-028-029-NCZ033>037-048>059- 062>072-082-262300- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 1235 PM EDT MON MAY 26 1997 A COLD FRONT EXTENDING EAST-WEST FROM SOUTHERN KENTUCKY TO ALONG THE NORTH CAROLINA AND VIRGINIA BORDER AT NOON WILL SAG SOUTH THRU THE TENNESSEE VALLEY AND THE CAROLINAS THIS AFTERNOON AND TONIGHT. DAYTIME HEATING WILL COMBINE WITH THE WARM AND UNSTABLE AIRMASS ALREADY IN PLACE SOUTH OF THE FRONT TO CREATE CONDITIONS FAVORABLE FOR STORMS TO DEVELOP. THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON AND EVENING OVER NORTHEAST GEORGIA AND THE WESTERN CAROLINAS. A FEW OF THE THUNDERSTORMS MAY PRODUCE LARGE HAIL AND DAMAGING DOWNBURST WINDS... MAINLY LATE THIS AFTERNOON AND EARLY THIS EVENING ALONG AND SOUTH OF THE COLD FRONT. SPOTTER ACTIVATION MAY BE NECESSARY BY MIDDLE TO LATE AFTERNOON IF THE STORMS DEVELOP AS EXPECTED. TUNE TO NOAA WEATHER RADIO OR YOUR FAVORITE COMMERCIAL RADIO OR TELEVISION STATION FOR LATER STATEMENTS... WATCHES AND POSSIBLE WARNINGS. NEAL
Nearby
Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.